Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 147, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2017, 1:52 PM EDT for 5 counties in Pennsylvania. It was in force for 68 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 1:52 PM EDT (17:52 UTC)
- Expired
- Aug 12, 2017, 3:00 PM EDT
- In force
- 68 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Centre County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Snyder County, PA
The radar
The State College radar (KCCX), 48 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:17 PM EDT | TSTM WND DMG | 1 Ene Milroy, PA | TREE DOWN ACROSS SALEM ROAD BETWEEN BLUE HOLLOW ROAD AND JACKS LANE IN ARMAGH TOWNSHIP. |
| Aug 12, 2:30 PM EDT | TSTM WND DMG | Yeagertown, PA | WIRES DOWN ALONG NORTH MAIN STREET NEAR THRID STREET IN DERRY TOWNSHIP. |
| Aug 12, 3:00 PM EDT | TSTM WND DMG | Mcalisterville, PA | TREES DOWN. NUMEROUS OTHER TREES DOWN OVER THE NORTHERN PART OF THE COUNTY |
| Aug 12, 3:05 PM EDT | TSTM WND DMG | Mcalisterville, PA | REPORTS OF TREES DOWN AND TREES ON WIRES IN NORTHERN JUNIATA COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
881
WUUS51 KCTP 121752
SVRCTP
PAC027-061-067-087-109-121900-
/O.NEW.KCTP.SV.W.0147.170812T1752Z-170812T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
152 PM EDT SAT AUG 12 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Huntingdon County in central Pennsylvania...
Southeastern Centre County in central Pennsylvania...
Northeastern Mifflin County in central Pennsylvania...
Northeastern Juniata County in central Pennsylvania...
Western Snyder County in central Pennsylvania...
* Until 300 PM EDT
* At 152 PM EDT, a severe thunderstorm was located near Boalsburg,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Mcalisterville, Yeagertown, Alfarata, Reedsville,
Snyder-Middleswart State Park, McClure, Reeds Gap State Park,
Potters Mills, Belltown and Beaver Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4064 7781 4082 7782 4085 7736 4081 7735
4086 7710 4060 7710
TIME...MOT...LOC 1752Z 269DEG 18KT 4074 7772
HAIL...1.00IN
WIND...60MPH
$$
La Corte1 follow-up statement
934
WWUS51 KCTP 121818
SVSCTP
Severe Weather Statement
National Weather Service State College PA
218 PM EDT SAT AUG 12 2017
PAC061-121827-
/O.CAN.KCTP.SV.W.0147.000000T0000Z-170812T1900Z/
Huntingdon PA-
218 PM EDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUNTINGDON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4065 7764 4083 7764 4084 7759 4085 7736
4081 7735 4085 7714 4061 7714
TIME...MOT...LOC 1817Z 269DEG 18KT 4074 7755
$$
PAC027-067-087-109-121900-
/O.CON.KCTP.SV.W.0147.000000T0000Z-170812T1900Z/
Centre PA-Mifflin PA-Juniata PA-Snyder PA-
218 PM EDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHEASTERN CENTRE...NORTHEASTERN MIFFLIN...NORTH CENTRAL
JUNIATA AND WESTERN SNYDER COUNTIES...
At 217 PM EDT, a severe thunderstorm was located over Milroy, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Potters Mills, Mcalisterville, Belltown, Beaver Springs, Alfarata,
Reedsville, Troxelville, Snyder-Middleswart State Park, Milroy and
Seven Mountains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4065 7764 4083 7764 4084 7759 4085 7736
4081 7735 4085 7714 4061 7714
TIME...MOT...LOC 1817Z 269DEG 18KT 4074 7755
HAIL...1.00IN
WIND...60MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:25 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 12, 12:25 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service State College PA 1225 PM EDT Sat Aug 12 2017 .SYNOPSIS... A slow moving cold front will push southeast through the commonwealth late today. High pressure will build into the state from the Ohio Valley accompanied by fair, dry weather for Sunday and Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Radar shows convection starting to fire over the Laurel Highlands up into the Northern Mountains in an increasingly unstable airmass. The first lightning strikes have been observed in Clearfield county with the showers moving basically eastward. The HRRR shows the activity continuing to blossom into the afternoon, especially as the convection moves into the Susq Valley. Have to stay alert for flooding as portions of the lower Susq saw rainfall totals exceeding 3 inches last evening. SPC has upgraded the area to a Slight Risk given respectable shear and the expected development of CAPE in the 1500-2000J range by the height of afternoon heating. NCAR's 00Z Ensemble 6-hour total rainfall (ending at 00Z Sunday) implies that locations across the Lower Susq Valley could be under the gun again this afternoon with localized 0.75 to 1.25 inch amounts. High temps today will range from the mid 70s across the NW mtns and Laurel Highlands, to the low 80s in the SE valleys and Metro Areas. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Latest guidance shows the main shortwave energy speeding by to our north allowing drier air to build in behind a departing cold front tonight into Sunday. There should be enough of a light WNW breeze tonight to cause some upslope stratus across the Alleghenies of Western PA, but not much in the way of fog. Will still mention patchy 1-2SM fog in the deeper valleys late tonight through the mid morning hours Sunday. Sunday should be a splendid day for outdoor activities with temps slightly below seasonal normals, sct-bkn stratocu and cu, and comfortable/low relative humidity with sfc dewpoints ranging from the 50s across the central and nw zones, to around 60F in the southeast. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Surface high pressure center slides across PA Sunday night and off the coast Monday. Most areas will remain dry under the high but on the back side of the high moisture will move north along the spine of the Appalachians with an inverted trough bringing a by late afternoon over the Laurels and slight chances/isolated north over the mpuntains. Monday night a short-wave trough to our west over the Great Lakes will bring some clouds and a slight chance of a shower. As the short-wave nears and with heating of the day Tuesday, some scattered convection will develop over the central and eastern counties of PA. Short-wave ridge moves in behind this Tuesday night with a dry high pressure pattern over PA through Wednesday. A backdoor cold front moves into northeast area Wednesday night but likely only some clouds. The next storm system approaches from the west with a slight chance of showers moving into the western zones by morning. Warm front will increase POPs on Thursday spreading east across the PA with a cold front approaching western PA by afternoon Thursday. Models showing some uncertainty with the timing of this next system through PA. The pattern aloft becomes more zonal with short-waves moving across keeping the weather unsettled into the weekend. Temperatures next week will average near to slightly cooler than normal. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... Lingering MVFR ceilings over our western higher elevations will become mainly VFR by early afternoon. VFR will prevail with local restrictions developing associated with scattered strong to potentially severe thunderstorms by early to mid ahead of a cold front pushing southeast from the lower Great Lakes and Ohio Valley. Surface pattern looks more favorable for low stratus over the western TAFs tonight with mainly VFR at the eastern terminals into Sunday. .OUTLOOK... Sun...No significant weather. Mon...Mainly VFR, but scattered SHRA in the afternoon/evening. Tue-Wed...No significant weather. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/Lambert NEAR TERM...La Corte/Lambert SHORT TERM...Fitzgerald/Lambert LONG TERM...Watson AVIATION...La Corte/Steinbugl
Hazardous weather outlook, Aug 12, 1:20 PM EDT, 32 minutes before
Hazardous Weather Outlook National Weather Service State College PA 120 PM EDT Sat Aug 12 2017 PAZ004-131730- Warren- 120 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010-011-017-024-025-033-034-131730- McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford- 120 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Widely scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-019-026>028-035>037-041-042-045-046-049>053-058-064>066- 131730- Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin- Juniata-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill-Adams-York-Lancaster- 120 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds of 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ056-057-059-063-131730- Perry-Dauphin-Lebanon-Cumberland- 120 PM EDT Sat Aug 12 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Scattered severe thunderstorms with damaging winds of 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 1:15 PM EDT, 37 minutes before
Special Weather Statement National Weather Service State College PA 115 PM EDT SAT AUG 12 2017 PAZ019-026-027-121800- Huntingdon PA-Mifflin PA-Southern Centre PA- 115 PM EDT SAT AUG 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...CENTRE... AND MIFFLIN COUNTIES UNTIL 200 PM EDT... At 114 PM EDT, Doppler radar indicated a strong thunderstorm near Ramblewood, moving east at 20 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... State College, Potters Mills, Ramblewood, Pine Grove Mills, Houserville, Boalsburg, Lemont, Park Forest Village, Centre Hall, Seven Mountains, Rock Springs, Stormstown, Barrville, Tussey Mountain Ski Area, Pennsylvania State University and Pennsylvania Military Museum. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4073 7802 4083 7800 4085 7761 4063 7763 TIME...MOT...LOC 1714Z 282DEG 16KT 4077 7796 Evanego
Special weather statement, Aug 12, 1:30 PM EDT, 22 minutes before
Special Weather Statement National Weather Service State College PA 130 PM EDT SAT AUG 12 2017 PAZ026-121800- Huntingdon PA- 130 PM EDT SAT AUG 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL 200 PM EDT... At 129 PM EDT, Doppler radar indicated a strong thunderstorm over Shy Beaver, moving east at 15 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Trough Creek State Park, Shy Beaver, Saltillo, Cassville and Three Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4025 7824 4033 7821 4036 7791 4014 7796 TIME...MOT...LOC 1729Z 278DEG 15KT 4027 7819 Evanego
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:02 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 28 min |
| Aug 11, 8:06 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| Aug 11, 8:33 PM EDT | Special Weather Statement | CTP | Perry | 42 min |
| Aug 11, 8:46 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 59 min |
| Aug 11, 9:33 PM EDT | Areal Flood Advisory | CTP | Dauphin, Juniata, Perry | 3 hr |
| Aug 11, 10:52 PM EDT | Areal Flood Advisory | CTP | Lebanon, Schuylkill | 3 hr |
| Aug 12, 12:37 AM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Perry | 3 hr |
| Aug 12, 4:00 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 21 hr |
| Aug 12, 4:07 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 13 hr |
| Aug 12, 1:15 PM EDT | Special Weather Statement | CTP | Centre | 45 min |
| Aug 12, 1:17 PM EDT | Flash Flood Watch | CTP | Cumberland, Dauphin, Lebanon, Perry | 5 hr |
| Aug 12, 1:30 PM EDT | Special Weather Statement | CTP | Huntingdon | 30 min |
| Aug 12, 2:23 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Perry | 67 min |
| Aug 12, 3:03 PM EDT | Tornado Warning | CTP | Juniata, Perry | 57 min |
| Aug 12, 3:24 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Juniata, Northumberland, Perry, Snyder | 81 min |
| Aug 12, 3:35 PM EDT | Tornado Warning | CTP | Dauphin, Lebanon | 55 min |
| Aug 12, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 72 min |
| Aug 12, 3:59 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, York | 3 hr |
| Aug 12, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 60 min |
| Aug 12, 4:24 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 102 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.